Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 19, NWS Salt Lake City, UT

May 22, 2011Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 22, 2011, 4:44 PM MDT for Tooele County, Utah. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 4:44 PM MDT (22:44 UTC)
Expired
May 22, 2011, 5:45 PM MDT
In force
61 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 129 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:50 PM MDTTSTM WND GST 6613 Sw Dugway, UTCAMEL BACK MOUNTAIN DPG06 - 5077 FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS55 KSLC 222244
SVRSLC
UTC045-222345-
/O.NEW.KSLC.SV.W.0019.110522T2244Z-110522T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
444 PM MDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 545 PM MDT

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DUGWAY
  VERNON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DAMAGING WINDS UP TO 50 MPH WERE REPORTED NEAR THIS STORM IN THE 
WEST DESERT. THIS STORM IS STRENGTHENING AND IS CAPABLE OF WIND 
GUSTS TO 60 MPH. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS!

&&

LAT...LON 4034 11346 4070 11297 4004 11235 3990 11306
      3991 11310
TIME...MOT...LOC 2243Z 228DEG 15KT 4013 11305

$$

CRK
2 follow-up statements
165 
WWUS55 KSLC 222257
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT SUN MAY 22 2011

UTC045-222345-
/O.CON.KSLC.SV.W.0019.000000T0000Z-110522T2345Z/
TOOELE UT-
457 PM MDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL TOOELE COUNTY...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 15 MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DUGWAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 66 MPH WERE REPORTED IN THE CAMEL BACK MOUNTAIN 
AREA WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER 
AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4034 11346 4070 11297 4004 11235 3990 11306
      3991 11310
TIME...MOT...LOC 2256Z 228DEG 15KT 4016 11300

$$

CRK
123 
WWUS55 KSLC 222310
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 PM MDT SUN MAY 22 2011

UTC045-222345-
/O.CON.KSLC.SV.W.0019.000000T0000Z-110522T2345Z/
TOOELE UT-
510 PM MDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL TOOELE COUNTY...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR DUGWAY...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DUGWAY
  VERNON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DAMAGING WINDS UP TO 70 MPH WERE REPORTED IN WEST OF DUGWAY WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS!

&&

LAT...LON 4004 11235 3993 11294 4043 11334 4070 11297
TIME...MOT...LOC 2310Z 237DEG 18KT 4027 11281

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:16 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 22, 3:16 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 PM MDT SUN MAY 22 2011

.SYNOPSIS...SEVERAL WEATHER DISTURBANCES WILL MOVE ACROSS THE
STATE TODAY. THE NEXT PACIFIC SYSTEM WILL BEGIN TO IMPACT THE
AREA TONIGHT WITH THE CORE OF THIS STORM MOVING ACROSS UTAH
MONDAY NIGHT THROUGH TUESDAY. HIGH PRESSURE WILL RETURN ON
WEDNESDAY FOLLOWED BY ANOTHER COLD FRONT THURSDAY.

&&

.DISCUSSION...CONVECTIVE DEVELOPMENT CONTINUES ACROSS PORTIONS OF
WEST CENTRAL AND SOUTHERN UTAH THIS AFTERNOON AND EVENING. GIVEN
THE FREEZING HEIGHT...SEVERAL THUNDERSTORMS HAVE HAD NEAR SEVERE
SIZE HAIL ACROSS WEST CENTRAL UTAH. WITH THE MOIST STORM
ENVIRONMENT...RAINFALL RATES HAVE BEEN UP TO 1 TO 2 INCHES AN HOUR
AT TIMES.

A MORE INVERTED V TYPE ENVIRONMENT IS PRESENT ACROSS PORTIONS OF
SOUTHERN AND CENTRAL UTAH...WHERE THE THREAT OF THUNDERSTORM
INDUCED GUSTY WINDS WILL BE HIGHEST. WILL NEED TO CONTINUE TO
MONITOR CONVECTIVE DEVELOPMENT AS A LARGE MAJORITY OF THE
PRECIPITATION WILL RUNOFF AND MAY CREATE LOCALIZED FLOODING ACROSS
NORTHERN AND CENTRAL UTAH THIS AFTERNOON AND EVENING.

ADDED GUSTY WINDS AND HEAVY PRECIPITATION TO THE ZONES FOR THIS
EVENING TO ENHANCE AWARENESS OF THE THREAT. ALSO UPDATED THE HWO
WITH MORE INFORMATION.

SEVERAL RIVERS ARE NEAR TO ABOVE FLOOD STAGE THIS AFTERNOON.
ISSUED A FLOOD WARNING FOR THE SOUTH FORK OF THE OGDEN. WILL
LIKELY HAVE TO ISSUE ADDITIONAL WARNINGS LATER TONIGHT INTO
TOMORROW FOR THE BLACKSMITH FORK AND WEBER RIVER BELOW ECHO
RESERVOIR AS THE HYDROLOGIC MODELS CONTINUE TO FORECAST PEAKS WELL
ABOVE FLOOD STAGE EARLY THIS WEEK. SEE THE HYDROLOGY DISCUSSION
AND ADDITIONAL HYDROLOGY PRODUCTS FOR MORE INFORMATION.

A LARGE PACIFIC SYSTEM WILL IMPACT THE AREA TONIGHT THROUGH
WEDNESDAY. THIS WILL BRING A PERIOD OF WIDESPREAD PRECIPITATION TO
MUCH OF THE STATE...AND CONTINUE TO SUPPRESS SNOWMELT ACROSS THE
HIGHER ELEVATIONS.

THE LONG RANGE MODELS CONTINUE TO REMAIN INCONSISTENT...WITH THE
12Z EC COMING IN WITH A MUCH WETTER/COOLER SOLUTION THAN THE 00Z.
IT WAS MUCH MORE LIKE THE 12Z GFS...SO TRENDED DAY 6 AND 7 TEMPS
DOWN BELOW NORMAL WITH CLIMO POPS. IF THIS TREND CONTINUES...NEXT
PACKAGE WILL NEED TO DECREASE TEMPS AND INCREASE POPS.

&&

.HYDROLOGY...A FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON FOR PORTIONS OF NORTHERN UTAH. ACCELERATED SNOWMELT WILL
CONTINUE TODAY BRINGING AREA RIVERS AND STREAMS TO VERY HIGH
FLOWS. SEVERAL RIVERS ARE FORECAST TO EXCEED FLOOD STAGE INCLUDING
THE BLACKSMITH FORK AS WELL AS THE WEBER BELOW ECHO RESERVOIR.
WARNINGS WILL EVENTUALLY BE NEEDED ON SEVERAL OF THESE RIVERS.

WITH THE AMOUNT OF PRECIPITATION EXPECTED OVER THE NEXT FEW
DAYS...RIVERS WILL REMAIN HIGH...AND SEVERAL WILL REMAIN ABOVE
FLOOD STAGE INTO MIDWEEK. THERE IS THE POTENTIAL THAT SEVERAL
RIVERS MAY REACH LEVELS EXPERIENCED EARLIER IN THE SPRING.

&&

.AVIATION...LIGHT AND VARIABLE SURFACE WINDS WILL LIKELY CONTINUE AT
THE SLC TERMINAL THROUGH 23Z...WITH NORTHWEST WINDS AT 5-9 KNOTS
EXPECTED TO DEVELOP THIS AFTERNOON WITH AFTERNOON HEATING. THERE IS
A 40 PERCENT CHANCE THAT THE TERMINAL WILL BE IMPACTED BY
THUNDERSTORMS BETWEEN 23Z AND 04Z...WITH GUSTY ERRATIC WINDS AND
CLOUD-TO-GROUND LIGHTNING LIKELY WITH ANY CELLS IN THE AREA. MVFR
CONDITIONS IN MODERATE TO HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE
STRONGEST OF THESE STORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR UTZ001-002-006-007.

WY...NONE.
&&

PUBLIC/HYDROLOGY...KRUSE
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 22, 3:40 PM MDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT SUN MAY 22 2011

UTZ001>016-019>021-517-518-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
340 PM MDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL
COVERAGE THIS AFTERNOON ACROSS MUCH OF THE REGION. THE MAIN THREATS
FROM ANY THUNDERSTORMS WILL BE BRIEF GUSTY WINDS...SMALL HAIL AND
HEAVY RAIN.

AREA RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO EXPERIENCE HIGH
FLOWS DUE TO SNOWMELT AND ADDITIONAL RAINFALL TODAY. CONTINUE TO
MONITOR FUTURE FLOOD STATEMENTS FOR ADDITIONAL INFORMATION ON
AFFECTED RIVERS.

IT IS IMPORTANT TO NOTE THAT ALL AREA RIVERS AND STREAMS WILL BE
RUNNING VERY HIGH...FAST AND COLD. PLEASE USE EXTREME CAUTION NEAR
ANY WATERWAYS THIS WEEKEND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT PACIFIC STORM WILL SETTLE INTO THE GREAT BASIN EARLY THIS
WEEK. WIDESPREAD PRECIPITATION AND COOLER TEMPERATURES ARE EXPECTED
MONDAY NIGHT THROUGH TUESDAY NIGHT. LINGERING SHOWERS LATE TUESDAY
NIGHT THROUGH EARLY WEDNESDAY WILL MOVE EAST AS HIGH PRESSURE RETURNS
TO UTAH BY LATE WEDNESDAY.

THIS PRECIPITATION WILL HELP TO KEEP HIGH FLOWS ACROSS AREA RIVERS
AND STREAMS. SEVERAL FLOOD PRONE RIVERS ACROSS NORTHERN UTAH MAY
REMAIN AT FLOOD STAGE THROUGH MIDWEEK. CONTINUE TO MONITOR
HYDROLOGIC PRODUCTS THROUGH MIDWEEK FOR MORE INFORMATION.

A COLD FRONT IS FORECAST TO SAG SOUTH ACROSS NORTHERN AND CENTRAL
UTAH THURSDAY. THIS FRONT WILL PRODUCE SOME SHOWER ACTIVITY ACROSS
FAR NORTHERN UTAH...THEN BECOME A DRY FRONT OVER THE CENTRAL PORTION
OF THE STATE. SUBSTANTIALLY COOLER TEMPERATURES ARE EXPECTED BEHIND
THE COLD FRONT THURSDAY...WITH ONLY MODEST DECREASES SOUTH OF THE
FRONT.

DEVELOPING HIGH PRESSURE NEXT WEEKEND MAY BRING WARMER TEMPERATURES
TO THE AREA...WHICH COULD AGAIN ACCELERATE THE SNOWMELT STATEWIDE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, May 22, 4:28 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT SUN MAY 22 2011

UTZ005-015-222315-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-WEST CENTRAL UTAH UT-
428 PM MDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOOELE AND CENTRAL JUAB
COUNTIES UNTIL 515 PM MDT...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF FISH SPRINGS WILDLIFE
REFUGE...OR 23 MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 20
MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   DUGWAY...

THIS AREA OF THUNDERSTORMS HAVE PRODUCED UP TO 45 MPH WINDS IN THE
PAST THIRTY MINUTES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4063 11287 3980 11240 3961 11326 4026 11361
TIME...MOT...LOC 2227Z 239DEG 18KT 4012 11313

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:35 PM MDTAreal Flood AdvisorySLCWeber3 hr
May 21, 8:42 PM MDTAreal Flood AdvisorySLCWeber3 hr
May 22, 4:16 AM MDTFlood WatchSLC4 days
May 22, 12:05 PM MDTAreal Flood WarningSLCWeber18 days
May 22, 3:27 PM MDTSevere Thunderstorm WarningSLCMillard48 min
May 22, 3:43 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele47 min
May 22, 4:12 PM MDTSevere Thunderstorm WarningSLCMillard48 min
May 22, 4:28 PM MDTSpecial Weather StatementSLCJuab, Tooele47 min
May 22, 4:50 PM MDTSevere Thunderstorm WarningSLCMillard55 min
May 22, 5:20 PM MDTSevere Thunderstorm WarningSLCTooele55 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.